Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 37, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 18, 2014, 12:58 AM MDT for Dewey County, South Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2014, 12:58 AM MDT (06:58 UTC)
- Expired
- Jun 18, 2014, 2:00 AM MDT
- In force
- 62 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Dewey County, SD
The radar
The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 937 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1393 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 11:34 PM MDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jun 17, 11:34 PM MDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1234 AM CDT WED JUN 18 2014 .UPDATE... SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION. CUT BACK SIGNIFICANTLY ON POPS TONIGHT. ONGOING CONVECTION OVER WESTERN SD AND EXTREME SOUTH-CENTRAL SD IS NOT EXPECTED TO PROGRESS VERY FAR INTO THIS CWA TONIGHT. INDIVIDUAL CELLS ARE ALMOST STATIONARY. STILL ANTICIPATING AN ACTIVE WEATHER DAY ON WEDNESDAY THOUGH SO LEFT POPS ALONE BEYOND 15Z. SEE UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT LOW CLOUDS ACROSS THE CWA WERE SLOW TO BREAK OUT WITH SEVERAL AREAS STILL CLOUDY ALONG THE SOUTHERN CWA. THIS HAS ALLOWED THE CAPPING INVERSION TO ONLY WEAKEN SLOWLY ALONG WITH A SLOW INSTABILITY BUILDUP. THUS...EXPECT THE CONVECTION OUT IN WESTERN SD TO MAKE ITS WAY SLOWLY EAST INTO OUR WESTERN CWA LATE THIS EVENING AND BECOME ELEVATED. WITH THE CAPPING EAST ALONG WITH THE WARM FRONT WELL SOUTH TONIGHT...THESE STORMS WILL HAVE A HARD TIME MAKING FAR EAST TONIGHT. THE BEST CHANCES OF STORMS FOR THE CWA WILL HAVE TO WAIT UNTIL THE MAIN UPPER LEVEL TROUGH OUT WEST MAKES ITS WAY SLOWLY EAST INTO OUR REGION WEDNESDAY AND WEDNESDAY NIGHT AND THROUGH THE REGION THROUGH THURSDAY NIGHT. WEDNESDAY AFTERNOON AND EVENING WILL BE INTERESTING IF WE CAN RECEIVE MORE SURFACE HEATING AS THE WARM FRONT BEGINS TO SURGE NORTHWARD. PWATS ..INSTABILITY...AND DEEP LAYER SHEAR ALONG WITH LOW LEVEL TURNING SHOULD ALL BE ADEQUATE FOR SOME SEVERE STORMS AND HEAVY RAINFALL. THE SLOW MOVEMENT OF THE UPPER LOW...HIGH PWATS ALONG WITH A DEEP SOUTH TO NORTH FLOW...COULD HAVE SOME TRAINING STORMS WITH HEAVY RAINFALL. WITH LOW FLASH FLOOD GUIDANCE COULD HAVE SOME LOCAL FLOODING. OTHERWISE.. HIGHS WILL BE MOSTLY IN THE UPPER 70S TO MID 80S ON WEDNESDAY AND A LITTLE COOLER ON THURSDAY WITH MORE CLOUDS AND RAINFALL. .LONG TERM...FRIDAY THROUGH TUESDAY UPPER LOW THATS CURRENTLY ROTATING ACROSS THE NORTHERN ROCKIES/NORTHWEST CONUS WILL SLOWLY SHIFT EAST OVER THE NEXT FEW DAYS AND BY FRIDAY...WILL STILL BE MOVING EAST ACROSS SOUTHERN CANADA. WEAK SHORTWAVE ENERGY COMBINED WITH A SUBTLE SFC BOUNDARY MAY BRING A FEW SHOWERS AND STORMS TO EASTERN PARTS OF THE AREA FRIDAY INTO FRIDAY NIGHT. PRETTY QUESTIONABLE SETUP HERE THOUGH SO WILL HAVE LOW POPS. MODELS IN PRETTY GOOD AGREEMENT IN SHOWING SATURDAY TO BE RATHER QUIET. TEMPERATURES WILL BE MILD/WARM WITH HIGHS GENERALLY IN THE UPPER 70S TO LOW 80S. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS A MIX OF MVFR/VFR STRATUS OVER THE REGION. EXPECT MVFR CIGS TO IMPACT ALL TAF SITES INTERMITTENTLY TONIGHT AND INTO WEDNESDAY MORNING. SHOWERS AND THUNDERSTORMS ARE MOVING UP FROM THE SOUTH TOWARD KATY RIGHT NOW...AND MAY MAKE IT ALL THE WAY TO KATY BEFORE DISSIPATING. WILL MONITOR THAT. ALSO...STRONG TO SEVERE THUNDERSTORMS ARE SLOWLY MARCHING ACROSS WESTERN SOUTH DAKOTA AT THIS TIME AS WELL...AND MAY MAKE IT ALL THE WAY TO KMBG /APPX 1030Z/ AND KPIR /APPX 0930Z/ EARLY THIS MORNING. WILL MONITOR THAT. AFTERNOON/EVENING THUNDERSTORMS ARE ALSO POSSIBLE ON WEDNESDAY...HOWEVER THERE IS ONLY LOW CONFIDENCE IN TIMING AND EVOLUTION OF STORMS NEAR THE TAF SITES. LINGERING STRATUS MAY IMPACT DEVELOPMENT THOUGH ALL OTHER PARAMETERS INDICATE THE ATMOSPHERE WILL BE ABLE TO OVERCOME THE INHIBITION...ESPECIALLY IN THE EAST. TIMING IS IN QUESTION SIMPLY DUE TO THE MODEL INCONSISTENCIES IN PROGRESSION OF THE LOW ACROSS THE DAKOTAS WHICH WILL BE THE MAIN FOCUS POINT. ANY THUNDERSTORMS THAT DO DEVELOP ON WEDNESDAY WILL LIKELY BE SEVERE AND CAPABLE OF PRODUCING LARGE HAIL..HEAVY RAIN..AND POSSIBLY EVEN A TORNADO. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...WISE SHORT TERM...MOHR LONG TERM...TMT AVIATION...WISE/DORN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 17, 3:43 AM MDT, 21 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 443 AM CDT TUE JUN 17 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-180945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 443 AM CDT TUE JUN 17 2014 /343 AM MDT TUE JUN 17 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL INTENSIFY OVER THE NEXT COUPLE OF DAYS...BRINGING ADDITIONAL STORM CHANCES TO THE REGION. TODAY...STORMS ARE POSSIBLE...MAINLY FOR PARTS OF WESTERN AND SOUTHERN SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE LOW PRESSURE SYSTEM MOVES NORTHEAST...CENTERING OVER EAST CENTRAL SOUTH DAKOTA. STORMS ARE LIKELY...AND SOME MAY BECOME SEVERE. THE BEST CHANCE OF SEVERE WILL BE ACROSS PARTS OF NORTHERN AND EASTERN SOUTH DAKOTA. HAIL...WIND AND TORNADOES ARE POSSIBLE WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND WEDNESDAY. SERR
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 1:33 AM MDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley | 57 min |
| Jun 18, 2:27 AM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 48 min |
| Jun 18, 2:30 AM MDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Potter, Stanley, Sully | 60 min |
| Jun 18, 3:15 AM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 60 min |
| Jun 18, 3:29 AM MDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Potter, Stanley, Sully | 61 min |
| Jun 18, 4:29 AM MDT | Severe Thunderstorm Warning | ABR | Edmunds, Potter, Walworth | 61 min |
| Jun 18, 4:30 AM MDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde, Sully | 60 min |
| Jun 18, 6:11 AM MDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 64 min |
| Jun 18, 7:06 AM MDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley | 54 min |
| Jun 18, 7:58 AM MDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Stanley, Sully | 62 min |
| Jun 18, 12:10 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 50 min |
| Jun 18, 12:28 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Potter | 62 min |
| Jun 18, 12:57 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 63 min |
| Jun 18, 1:30 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 60 min |
| Jun 18, 2:14 PM MDT | Flash Flood Warning | ABR | Corson, Dewey | 6 hr |
| Jun 18, 2:26 PM MDT | Severe Thunderstorm Warning | ABR | Corson | 34 min |
| Jun 18, 3:36 PM MDT | Flash Flood Warning | ABR | Campbell, Corson, Dewey | 6 hr |
| Jun 18, 3:40 PM MDT | Severe Thunderstorm Warning | ABR | Campbell | 35 min |
| Jun 18, 4:26 PM MDT | Flash Flood Warning | ABR | Campbell, Corson, Dewey, Potter, Walworth | 6 hr |
| Jun 18, 4:55 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson, Walworth | 50 min |
| Jun 18, 5:02 PM MDT | Tornado Warning | ABR | Buffalo, Hand, Hyde | 28 min |
| Jun 18, 5:19 PM MDT | Tornado Warning | ABR | Hand, Hyde | 26 min |
| Jun 18, 5:27 PM MDT | Tornado Warning | ABR | Buffalo, Hand | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.